Thunderstorm Wind, Finney
- When
- July 25, 3:59 PM CST
- Where
- Finney County, 10 mi NNE of Garden City
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.100, -100.800
8 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 25, 2:22 PM CST, 1 hour 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 322 PM CDT MON JUL 25 2005 .DISCUSSION... DAYS 1-2... CHANGE IS THE THEME FOR THIS FORECAST PERIOD...AND A WELCOME ONE FOR MANY ACROSS SW KS. THE 500MB ANALYSIS SHOWED A WAVE MOVING ACROSS MANITOBA WITH A TRAILING TROF AXIS EXTENDING TO THE SOUTHWEST DOWN TO NEVADA. A COLD FRONT ASSOCIATED WITH THE CANADIAN SYSTEM WAS LOCATED OVER SOUTH DAKOTA THIS MORNING AND HAS SINCE MADE PROGRESS SOUTH INTO NORTHERN NEBRASKA. A SURFACE TROF STRETCHED FROM NEAR EHA TO NORTH CENTRAL KS WHERE SOME ISOLATED STORMS ARE DEVELOPING. WILL CARRY A SLIGHT CHC FOR ISOLATED STORMS EARLY ON TO COVER. THE FRONT WILL CONTINUE SOUTH OVERNIGHT AND EARLY TUESDAY, ARRIVING IN DDC IN THE 9-12Z TIMEFRAME AS THE TRAILING UPPER TROF OVER NV MOVES EAST IN OUR DIRECTION AS WELL. THE BIG CHALLENGE IS WHERE TO PUT THE HIGHEST POPS WITH THE FRONT. THE GFS/WRF, WHICH IVE SEEN DO BETTER LATELY THAN THE NAM IN CONVECTIVE FORECASTING, SUGGEST THAT THERE WILL BE A LARGE CLUSTER OF POST-FRONTAL TSTORMS ACROSS NORTHERN KS OVERNIGHT INTO EARLY TUESDAY. THE ETA IS FARTHER SOUTH WITH THE PRECIP BULLSEYES, KEEPING IT ALONG THE FRONT. LOOKING BACK ABOUT A WEEK AGO, A FRONT MOVED INTO SOUTHWEST KANSAS AND PRODUCED WIDESPREAD CONVECTIVE PRECIP WELL NORTH OF THE FRONT IN THE HYS AREA AND DDC DIDNT GET A DROP OUT OF IT (THE NAM DID HORRIBLE, GFS/WRF DID MUCH BETTER). A SIMILAR SITUATION MAY UNFOLD AGAIN TONIGHT AND EARLY TOMORROW, SO I WAS HESITANT TO KEEP LIKELY POPS GOING FOR THE SOUTHERN HALF OF THE CWA. ANOTHER CHALLENGE COMES WITH TEMPERATURES. THE NAM/UKMET BOTH SUGGEST LOW CLOUD COVER WILL HANG AROUND MOST OF THE DAY WITH COLD ADVECTION FROM THE NORTHEAST, AS IS OCCURRING NORTH OF THE FRONT TODAY. THERE WILL BE A LOW DIURNAL VARIATION DUE TO THE THIS AND WILL GO FOR HIGHS IN THE LOW 70S TO NEAR 80 AT MED LODGE. SKIES WILL CLEAR OUT TUESDAY NIGHT AS THE UPPER TROF AXIS SHIFTS EAST AND SURFACE HIGH PRESSURE SLIDES SOUTH. THIS WILL MAKE FOR A DECENT SETUP FOR NIGHTTIME RADIATIONAL COOLING. THE GUIDANCE IS SUGGESTING AT OR NEAR RECORD LOWS FOR TUESDAY NIGHT (RECORD FOR DDC IS 54). AFTER DISCUSSING WITH COLLEAGUES, GROUND TEMPERATURES ARE STILL VERY WARM AND THIS MAY HAVE AN EFFECT ON HOW COOL THINGS GET, AS WELL AS HOW MUCH RAIN FALLS. SO HAVE DECIDED TO NOT GO QUITE THAT LOW BUT STILL IN THE MID TO UPPER 50S...NEVERTHELESS, A BIG CHANGE FROM WHAT WEVE SEEN RECENTLY. WITH SUNNY SKIES ON WEDNESDAY TEMPS SHOULD REBOUND INTO THE 80S WITH LIGHT WINDS AS SURFACE RIDGE AXIS MOVES ACROSS THE AREA. DAYS 3-7... FORECAST CHALLENGES FOR THIS EXTENDED PERIOD ARE TEMPERATURES. WARMING BEGINS THURSDAY AS UPPER TROUGH MOVES EAST AND UPPER RIDGING BEGINS TO MOVE INTO WESTERN KANSAS BY FRIDAY. THIS RIDGE LOOKS PERSISTENT ON ECMWF MODEL THROUGH MONDAY GIVING HIGHS IN THE 90S AND LOWS IN THE 60S. THE GFS MODEL TRIES TO BRING SOME COOLING JUST NORTH OF AREA BY MID WEEK BECAUSE OF SHORTWAVE ENERGY IN THE NORTHERN BRANCH ACROSS THE NORTH CONUS, BUT THIS SHOULD NOT EFFECT SOUTHWEST KANSAS WEATHER AND WENT MAINLY WITH ECMWF HEIGHTS AND FORECAST. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 73 57 80 / 50 50 0 0 GCK 65 71 56 81 / 50 50 0 0 EHA 65 73 56 81 / 40 40 20 0 LBL 66 75 57 81 / 40 40 10 0 HYS 66 72 56 81 / 70 70 0 0 P28 71 80 60 81 / 50 50 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... .KS...NONE. && LACY/06
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 502 AM CDT MON JUL 25 2005 KSZ030-031-043>046-061>066-074>081-084>090-261000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 502 AM CDT (402 AM MDT) MON JUL 25 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT HIGH TEMPERATURES WILL NEAR 100 DEGREES AGAIN TODAY WITH CONSIDERABLE RELATIVE HUMIDITY MAKING FOR VERY UNCOMFORTABLE CONDITIONS OUTDOORS. A COLD FRONT WILL BE HEADED SOUTH ACROSS THE AREA TONIGHT BRINGING THUNDERSTORMS TO MOST OF THE AREA. THE STORMS WILL PRODUCE LIGHTNING, VERY HEAVY RAINS, SMALL HAIL AND STRONG GUSTY WINDS, BUT ARE NOT EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 18
The Dodge City radar (KDDC), 82 km away, was scanning. The volume nearest the first event began at 21:58 UTC.
8 thunderstorm wind. Local standard time, as filed.
Several pivot irrigation sprinklers were blown over.
There was roof damage and a nearby semi-truck was blown over.
Four power poles were blown down.
Two to three inch diameter tree limbs were blown down.
Siding and sheathing was ripped from a building.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467017, 5467018, 5467019, 5467020, 5467021, 5467022, 5467084, 5467085.